Montana, 2015

Flash Flood and Hail in Montana, June 1 to 2, 2015

June 1 to 2, 2015 · NWS GGW · 3 events in 2 counties and zones

Moist, warm, and unstable surface conditions combined with favorable winds along a frontal system to create and support very slow-moving, efficient, strong to severe thunderstorms across portions of northeast Montana, south of the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moist, warm, and unstable surface conditions combined with favorable winds along a frontal system to create and support very slow-moving, efficient, strong to severe thunderstorms across portions of northeast Montana, south of the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 1, 6:54 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 6:54 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
754 PM MDT MON JUN 1 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

EVENING UPDATE... FOCUS FOR THE EVENING IS ON A DEVELOPED AND
COLD FRONT MOVING THROUGH THE AREA AND PROHIBITING STRONG CONVECTIVE
SHOWERS FROM DEVELOPING IN THE SOUTHERN AND WESTERN ZONES. A
THETA-E RIDGE HAS DEVELOP ON THE SOUTHERN AND EASTERN SIDES OF
THIS FRONT AND IS RUNNING UP THE YELLOWSTONE VALLEY. THIS WILL
BECOME THE FOCUS FOR REMAINING STORM DEVELOPMENT AFTER MIDNIGHT IN
THE CWA. WINDS AND DEWPOINT FIELDS WERE UPDATED TO INCLUDE THIS
CHANGE IN FORECAST. MOST OTHER AREAS SHOULD STILL RECEIVE SOME
FOR OF RAIN OVERNIGHT BUT THUNDER WILL BE LIMITED. GAH

PREVIOUS SHORT TERM DISCUSSION...
POTENT SYSTEM KICKS OFF FIRST WIDESPREAD SEVERE POTENTIAL FOR
EASTERN MONTANA THIS EVENING. COLD FRONT STARTING TO DROP OUT OF
CANADA INTO NORTH CENTRAL MONTANA WHILE THE UPPER LEVEL SHORT WAVE
IS PUSHING INTO IDAHO AND THE SOUTHWEST PORTION OF THE STATE
WHERE RADAR RETURNS ARE SHOWING SOME DECENT STORMS FIRING UP.
MOISTURE EVIDENT WITH THETA-E ANALYSIS SHOWING A BULLSEYE OVER THE
BLACK HILLS...WHERE STORMS ARE FIRING NOW IN VICINITY OF 4000 CAPE...AND
THE AXIS PUSHING NORTH ALONG THE MT AND ND BORDER. PARAMETERS AND
TIMING ARE SIMILAR TO THIS MORNING WITH THE BEST CHANCE OF SEVERE
BEING SOUTH OF HIGHWAY 2. HAVE ACTUALLY REMOVED VERBAIGE FROM THE
AREA TO THE NORTH OF HIGHWAY 2.

ONE MINUTE GOES-14 IMAGERY (THANK YOU CIRA-RAMMB) HAS BEEN GREAT
TO USE IN THE PAST HALF HOUR REALLY SHOWING WHERE CONVECTION IS
STARTING TO FIRE THINGS ARE STARTING TO DEVELOP IN CENTRAL
MONTANA. HRRR IS INDICATING CONVECTION FIRING BETWEEN MILES CITY
AND GLENDIVE BY 21Z AND WHILE THE SATELLITE IMAGERY IS SHOWING
CELLS TRYING TO FORM...THEY JUST AREN'T CUTTING IT YET. THE SSEO
PAGE FROM SPC SHOWED THIS EARLIER TODAY GIVING CONFIDENCE THAT
THINGS WILL FIRE UP OVER FERGUS COUNTY AREA AND MOVE INTO
PETROLEUM AND GARFIELD COUNTIES AFTER 5-6 PM.

A SPECIAL UPPER AIR RUN WAS RELEASED AT 19Z AND DATA SHOULD BE IN
SHORTLY. DATA THROUGH 400 MB SHOWS THAT PWATS HAVE DECREASED BY .2
OF AN INCH SINCE THIS MORNING WITH A BIT OF A DRY SOUNDING BELOW
400 MB. THE SPEED SHEAR IS FAIRLY DECENT WITH LESS DIRECTIONAL
SHEAR TO WORK WITH. WOULD ANTICIPATE MOST STORMS TO BE
MULTICELLULAR/MULTICELLULAR LINE IN OUR CWA WITH A GREATER
CONFIDENCE OF LARGER HAIL AND STRONG TO DAMAGING WINDS. SUPERCELLS
HAVE A BETTER CHANCE IN THE SOUTHERN PORTION OF THE STATE.

TONIGHT TRANSITIONS INTO A MODERATE RAINFALL EVENT...ESPECIALLY
FROM KGGW WESTWARD. SOME AREAS WILL SEE IN EXCESS OF A HALF INCH
OF RAIN AS THE SHORTWAVE CONTINUES IT'S PUSH INTO CANADA TONIGHT
AND TUESDAY.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING WEAK WAVES INTO THE
AREA TOMORROW...BUT WITH TEMPERATURES AROUND 20 DEGREES COLDER WE
LOSE THE INSTABILITY AND LIFT AND EXPECT MORE SHOWERS THAN
THUNDERSTORMS THROUGH WEDNESDAY.  FRANSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
LITTLE CHANGE WAS MADE TO THE LONG RANGE PERIOD WITH THE INHERITED
FORECAST IN EXCELLENT SHAPE INTRODUCING A WARMING TREND AND
CONTINUED UNSETTLED CONDITIONS AS A SERIES OF SHORTWAVES APPROACH
EMBEDDED IN THE SOUTHWEST UPPER FLOW. AS AN UPPER RIDGE BUILDS
INTO BRITISH COLUMBIA IT WILL HELP TURN THE FLOW ALOFT
NORTHWESTERLY...INTRODUCING DRIER WEATHER CONDITIONS FOR SUNDAY
INTO EARLY NEXT WEEK. THE ONLY REAL TWEAKS THAT WERE MADE WERE
SIMPLY FOR COLLABORATION PURPOSES. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
BETWEEN WEDNESDAY NIGHT AND FRIDAY NIGHT... SOUTHWEST FLOW ALOFT
IS EXPECTED OVER THE AREA.

A SHORTWAVE RIDGE WITHIN THE SW FLOW WEDNESDAY NIGHT AND A SURFACE
HIGH OVER NORTH DAKOTA WILL ALLOW FOR A PERIOD OF DRY WEATHER
MAINLY OVER THE NORTHEAST HALF OF THE FORECAST AREA. WITH MOISTURE
AHEAD OF A SHORTWAVE TROUGH APPROACHING FROM THE SW FOR
THURSDAY...WILL NEED TO MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE SOUTHWEST HALF OF THE FORECAST AREA.

THAT WAVE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
ENTIRE REGION THURSDAY AND THURSDAY NIGHT. ANOTHER SHORTWAVE
TROUGH ON FRIDAY WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

MEANWHILE...AN UPPER TROUGH MOVING ACROSS THE CANADIAN PRAIRIES
FRIDAY AND SATURDAY WILL TURN THE FLOW ALOFT OVER EASTERN MONTANA
TO THE NORTHWEST ON SATURDAY. WILL HAVE YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS ON SATURDAY THAT COULD LINGER INTO
SUNDAY MORNING. THEN...DRIER AIR MASS INTO THE AREA. WITH SURFACE
HIGH PRESSURE... SUNDAY AFTERNOON...NIGHT AND MONDAY LOOKS MAINLY
DRY. FORRESTER

&&

.AVIATION...
SYNOPSIS: A COLD FRONT CONTINUES TO DROP SOUTH THROUGH THE STATE
THIS EVENING KEEPING THE THUNDERSTORMS TO THE SOUTH OF THE
TERMINALS THIS EVENING. OVERNIGHT SHOWERS AND A FEW
THUNDERSTORMS WITH THE THUNDERSTORMS MAINLY IN THE YELLOWSTONE
VALLEY. ON TUESDAY EXPECT POST FRONTAL CONDITIONS WITH LOWER
CEILINGS FOR MOST LOCATIONS.

FLIGHT CATEGORY: VFR WITH MVFR AFT 12Z MOVING INTO THE REGION FROM
WEST TO EAST.

WX: THUNDERSTORMS OVER SOUTH CENTRAL MONTANA WILL CONTINUE TO MOVE
NORTHEAST UP THE YELLOWSTONE RIVER VALLEY INTO KGDV AND KSDY AFT
06Z. SHOWERS CAN BE EXPECTED ELSEWHERE STARTING AT 03Z IN THE
SOUTHWEST AND SPREADING INTO KGGW AND KOLF AFT 06Z.

CIGS/VSBY: VFR AND LOWERING TO MVFR CIGS AFT 12Z. OTHERWISE BRIEF
PERIODS OF MVFR/IFR CAN BE EXPECTED WITH ANY THUNDERSTORMS.     PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 1, 8:43 AM MST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
943 AM MDT MON JUN 1 2015

MTZ016>027-059>062-021545-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
943 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN ENERGETIC PACIFIC LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS
ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF THE MISSOURI RIVER WITH
DAMAGING WINDS AND LARGE HAIL BEING THE GREATEST THREATS. NORTH OF
THE MISSOURI RIVER...MORE GENERAL THUNDERSTORMS AND HEAVY RAIN
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN SHOWERS ARE EXPECTED TUESDAY AFTERNOON WHILE A FEW
MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE
YELLOWSTONE RIVER. THUNDERSTORMS ARE IN THE FORECAST THROUGH
SATURDAY. FRIDAY NIGHT COULD HOLD ANOTHER ROUND OF WIDESPREAD
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 1, 10:52 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1152 PM MDT MON JUN 1 2015

MTZ025>027-020630-
DAWSON-PRAIRIE-WIBAUX-
1152 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 1230 AM MDT.

AT 1147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF WIBAUX...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHWESTERN WIBAUX COUNTY...
  RURAL AREAS OF SOUTHEASTERN DAWSON COUNTY...
  RURAL AREAS OF SOUTHERN WIBAUX COUNTY...
  RURAL AREAS OF CENTRAL WIBAUX COUNTY...

LAT...LON 4663 10405 4664 10436 4666 10437 4667 10442
      4668 10443 4668 10457 4686 10477 4703 10435
      4702 10404 4664 10404
TIME...MOT...LOC 0552Z 238DEG 17KT 4678 10449

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 228 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wibaux

When
June 1, 10:59 PM MST
Where
Wibaux County, 0.07 mi NNW of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.981, -104.181

Trained Spotter in the town of Wibaux estimated 60 mph wind gusts from a thunderstorm just before midnight.

Hail, Wibaux

When
June 1, 10:59 PM MST
Where
Wibaux County, 0.11 mi NW of Wibaux
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.981, -104.181

Trained Spotter in the town of Wibaux reported nickel-sized hail.

Flash Flood, Richland

When
June 2, 7:00 AM MST to 10:00 AM MST
Where
Richland County, 1.73 mi NNE of Sidney Airport (Ksdy) to 2.1 mi WSW of Sidney Airport (Ksdy)
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.724, -104.170

Richland County dispatch reported cars stalled, floating, and flowing along city streets in Sidney. Rainfall rates during the early morning hours were 1-2 inches per hour. By mid-day, around 2.5 inches of rain had accumulated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571441, 571442, 571443.